Alert archive / Wisconsin / Special Weather Statements in 2012

Special Weather Statement, NWS Duluth, MN

September 3, 2012Ashland County, Wisconsin

NWS Duluth, MN issued this special weather statement at Sep 3, 2012, 3:33 AM CDT for Ashland County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2012, 3:33 AM CDT (08:33 UTC)
Expired
Sep 3, 2012, 4:00 AM CDT
In force
27 min
Issued by
NWS Duluth, MN

County Ashland County, WI

The radar

The Duluth radar (KDLH), 117 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WWUS83 KDLH 030833
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT MON SEP 3 2012

WIZ002>004-030900-
ASHLAND-BAYFIELD-IRON-
333 AM CDT MON SEP 3 2012

...THUNDERSTORMS MOVING ACROSS NORTHERN ASHLAND COUNTY...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BARKSDALE TO 6 MILES
NORTH OF MARENGO TO 8 MILES SOUTH OF GRAND VIEW...MOVING EAST AT 30
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  LA POINTE BY 340 AM...
  HIGH BRIDGE BY 345 AM...
  ODANAH AND MELLEN BY 355 AM...
  GURNEY AND CEDAR BY 400 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4631 9050 4631 9120 4654 9093 4674 9109
      4688 9073 4677 9067 4677 9071 4673 9076
      4660 9058 4650 9021

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Sep 3, 12:27 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 3, 12:27 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1227 AM CDT MON SEP 3 2012

.AVIATION.../06Z TAF ISSUANCE/

A WEAK COLD FRONT WILL PASS THROUGH THE MINNESOTA TERMINALS
OVERNIGHT. THERE MIGHT BE AN ISOLATED SHOWER AHEAD OF THE FRONT
THAT WILL AFFECT THE DLH AND HYR AERODROMES. BEHIND THE
FRONT...THERE MAY BE A PERIOD OF MVFR VISIBILITIES AHEAD OF THE
CLEAR SKIES OVER THE WESTERN PART OF MINNESOTA. WINDS WILL BE OUT
THE WEST DURING THE DAY ON MONDAY BEFORE DIMINISHING BEFORE
SUNSET.

&&

.PREV DISCUSSION... /ISSUED 1004 PM CDT SUN SEP 2 2012/

UPDATE...REMOVED THE MENTION OF PCPN AS ATMOSPHERE IS TOO DRY.
UPPER LEVEL FORCING IS IN CANADA AND CONVERGENCE ALONG THE FRONT
IS MINIMAL.

PREV DISCUSSION... /ISSUED 714 PM CDT SUN SEP 2 2012/

UPDATE...REMOVED THE MENTION OF THUNDER AS THE ATMOSPHERE HAS
STABILIZED QUITE A BIT. CAPE IS MINIMAL AND BEST UPPER LEVEL
SUPPORT HAS MOVED INTO NW ONTARIO. WILL STILL SEE SOME ISOLD
SHOWERS WITH LOW LEVEL CONVERGENCE ALONG THE FRONT...BUT DROPPED
THE QPF EXTENSIVELY. FRONTAL BOUNDARY IS JUST PUSHING TOWARD THE
FAR WESTERN PART OF THE FA ATTM.

PREV DISCUSSION... /ISSUED 330 PM CDT SUN SEP 2 2012/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
S/W TROF AXIS OVER NORTH DAKOTA ROTATING RAPIDLY NORTHEASTWARD ON
THE SOUTHEAST PERIPHERY OF UPPER LOW OVER SASKATCHEWAN WILL ACT TO
PUSH WEAKENING SURFACE COLD FRONT/WIND SHIFT AXIS CURRENTLY ALONG
THE WESTERN MINNESOTA BORDER EASTWARD TONIGHT. PER CURRENT
OBJECTIVE ANALYSIS.. INSTABILITY ALONG THE FRONTAL ZONE IS
MARGINAL..BUT WE STILL EXPECT SCATTERED THUNDERSTORMS TO DEVELOP
IN ASSOCIATION WITH THE FRONT TONIGHT. KINEMATIC INSTABILITY/SHEAR
PARAMETERS FOR SEVERE STORMS ARE MARGINAL..BUT A FEW OF THE
STRONGER STORMS COULD REACH SEVERE LIMITS FOR A LITTLE WHILE THIS
EVENING. GREATEST AREAL COVERAGE MAY COME OVERNIGHT WHEN LOW LEVEL
WARM ADVECTION AND MODEST FGEN FORCING IN ASSOCIATION WITH THE
NOCTURNAL LLJ CAN ENHANCE LOW LEVEL MASS FORCING.

FRONT WILL LOSE ITS EASTWARD PUSH ON MONDAY..WITH WARM/MOIST
AIR MASS LIKELY LINGERING OVER PARTS OF NW WISCONSIN ALONG WITH AT
LEAST A CHANCE OF A FEW STORMS BOTH IN THE MORNING AND AGAIN IN
THE MID TO LATE AFTERNOON. THERE IS ALSO LITTLE IN THE WAY OF LOW
LEVEL COLD ADVECTION BEHIND THE WEAKENING FRONT..AND WE HAVE
RAISED TEMPS AND DEWPOINTS FOR MONDAY IN MOST AREAS.

FORCING FOR UVM ASSOCIATED WITH ANOTHER WEAK IMPULSE SLIDING
EASTWARD IN FAST WLY FLOW ALOFT WILL BEGIN TO INFLUENCE THE AREA
LATER MONDAY NIGHT..AND WE HAVE EXPANDED AT LEAST LOW POPS
NORTHWARD A BIT AFTER MIDNIGHT.

LONG TERM...TUESDAY THROUGH SATURDAY...
THE MIDDLE OF THE WEEK WILL FEATURE A LARGE MID/UPPER LEVEL LOW
MOVING FROM WEST TO EAST ACROSS SOUTH CENTRAL CANADA. IT WILL RESULT
IN AT LEAST A COUPLE COLD FRONTAL PASSAGES THROUGH THE
NORTHLAND...WHICH COULD BRING PCPN TO THE FA. THE MAIN COLD FRONT
WILL AFFECT THE FA TUESDAY AND WEDNESDAY. THE MODELS DO NOT QUITE
AGREE ON PCPN...SO KEPT POPS LOW. HIGH PRESSURE SHOULD MOVE INTO THE
UPPER MIDWEST LATE THIS WEEK AND PROVIDE A DRY WEEKEND. TEMPERATURES
WILL BEGIN ABOVE NORMAL IN THE LOW 80S ON TUESDAY...BUT HIGHS WILL
BE NEAR NORMAL IN THE MID 60S TO LOW 70S FOR WEDNESDAY ONWARDS.

&&

.POINT TEMPS/POPS...
DLH  63  81  62  80 /  20  10  20  30
INL  55  82  55  79 /  20  10  10  10
BRD  61  84  58  83 /  20  10  30  10
HYR  65  84  62  84 /  10  20  20  30
ASX  64  83  62  84 /  10  20  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...KK
Hazardous weather outlook, Sep 3, 2:29 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
229 AM CDT MON SEP 3 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
229 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...EARLY THIS MORNING

A FEW THUNDERSTORMS WILL OCCUR EARLY MONDAY MORNING OVER COOK
COUNTY MINNESOTA AND MOST OF NORTHWEST WISCONSIN AS A FRONTAL
BOUNDARY STALLS OVER THE AREA. THESE STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST WISCONSIN
MONDAY MORNING.

ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE NORTHLAND TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED EARLY THIS MORNING.

LSZ121-140>148-041030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
229 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...EARLY THIS MORNING

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE NEARSHORE WATERS EARLY
MONDAY MORNING. SOME STORMS WILL PRODUCE GUSTY WINDS AND POSSIBLY
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NEARSHORE WATERS
ADJACENT TO NORTHWEST WISCONSIN MONDAY MORNING.

ADDITIONAL THUNDERSTORMS MAY DEVELOP TUESDAY AFTERNOON AND
WEDNESDAY.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 3, 2:41 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
241 AM CDT MON SEP 3 2012

WIZ006-007-030800-
BURNETT-WASHBURN-
241 AM CDT MON SEP 3 2012

...THUNDERSTORMS ARE MOVING INTO THE SAND HILLS AREA...

AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF HERTEL...MOVING NORTHEAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS OF UP TO AN INCH OF RAINFALL WITHIN AN HOUR...

* THE THUNDERSTORM WILL BE NEAR...
  HERTEL BY 245 AM...
  SHELL LAKE AND SPOONER BY 300 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4564 9217 4572 9218 4572 9234 4575 9236
      4595 9178 4563 9164 4563 9215

EOM
Special weather statement, Sep 3, 3:04 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
304 AM CDT MON SEP 3 2012

WIZ001>003-007-008-030830-
ASHLAND-BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
304 AM CDT MON SEP 3 2012

...SCATTERED THUNDERSTORMS ARE CROSSING NORTHWEST WISCONISN...

AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORT WING TO STONE
LAKE...MOVING EAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF UP TO A HALF INCH RAINFALL IN A HALF HOUR...

* THUNDERSTORMS WILL BE NEAR...
  NORTHWOODS BEACH AND LITTLE ROUND LAKE BY 315 AM...
  CORNUCOPIA AND RESERVE BY 320 AM...
  COUDERAY BY 325 AM...
  BENOIT AND GRAND VIEW BY 330 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4579 9170 4679 9144 4689 9119 4687 9112
      4688 9076 4676 9079 4680 9081 4676 9086
      4673 9084 4674 9080 4672 9080 4672 9084
      4669 9084 4660 9093 4663 9083 4579 9111

EOM
Special weather statement, Sep 3, 3:06 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
306 AM CDT MON SEP 3 2012

WIZ007-008-030830-
SAWYER-WASHBURN-
306 AM CDT MON SEP 3 2012

...A STRONG THUNDERSTORM IS JUST SOUTH OF THE HAYWARD AREA...

AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SARONA...MOVING EAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS OF UP TO AN INCH OF RAINFALL IN AN HOUR...

* THE THUNDERSTORM WILL BE NEAR...
  BIRCHWOOD BY 315 AM...
  EDGEWATER AND STONE LAKE BY 325 AM...
  RESERVE AND COUDERAY BY 330 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4584 9191 4592 9124 4564 9115 4563 9127
      4563 9192

EOM
Special weather statement, Sep 3, 3:33 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT MON SEP 3 2012

WIZ002>004-030900-
ASHLAND-BAYFIELD-IRON-
333 AM CDT MON SEP 3 2012

...THUNDERSTORMS MOVING ACROSS NORTHERN ASHLAND COUNTY...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BARKSDALE TO 6 MILES
NORTH OF MARENGO TO 8 MILES SOUTH OF GRAND VIEW...MOVING EAST AT 30
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  LA POINTE BY 340 AM...
  HIGH BRIDGE BY 345 AM...
  ODANAH AND MELLEN BY 355 AM...
  GURNEY AND CEDAR BY 400 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4631 9050 4631 9120 4654 9093 4674 9109
      4688 9073 4677 9067 4677 9071 4673 9076
      4660 9058 4650 9021

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:39 AM CDTSpecial Weather StatementDLHCook36 min
Sep 3, 5:55 AM CDTDense Fog AdvisoryDLHAitkin, Carlton, Cass, Crow Wing, Itasca, Koochiching and 2 more3 hr
Sep 3, 2:41 AM CDTSpecial Weather StatementDLHWashburn19 min
Sep 3, 3:04 AM CDTSpecial Weather StatementDLHBayfield, Sawyer26 min
Sep 3, 3:06 AM CDTSpecial Weather StatementDLHWashburn24 min
Sep 3, 3:36 AM CDTSpecial Weather StatementDLHSawyer24 min
Sep 3, 3:58 AM CDTSpecial Weather StatementDLHWashburn32 min
Sep 3, 4:12 AM CDTSevere Thunderstorm WarningDLHBurnett, Sawyer, Washburn48 min
Sep 3, 4:49 AM CDTSpecial Weather StatementDLHSawyer26 min
Sep 3, 4:54 AM CDTSevere Thunderstorm WarningDLHSawyer, Washburn36 min
Sep 3, 5:27 AM CDTSpecial Weather StatementDLHSawyer33 min
Sep 3, 6:11 AM CDTSpecial Weather StatementDLHIron34 min
Sep 3, 8:48 AM CDTSpecial Weather StatementDLHPrice27 min
Sep 3, 9:13 AM CDTSpecial Weather StatementDLHPrice32 min

Nearby

Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.